Arizona, 2010

Heavy Snow in Arizona, March 7 to 8, 2010

March 7 to 8, 2010 · NWS TWC · 2 events in 2 counties and zones

An area of low pressure moved across Southeast Arizona during the afternoon of March 7th and into March 8th. This produced valley rain and mountain snow above 5000 feet.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

An area of low pressure moved across Southeast Arizona during the afternoon of March 7th and into March 8th. This produced valley rain and mountain snow above 5000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Mar 7, 2:05 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 7, 2:05 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
205 PM MST SUN MAR 7 2010

.SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL BRING WIDESPREAD
VALLEY RAIN AND MOUNTAIN SNOW SHOWERS TO SOUTHEAST ARIZONA TONIGHT
THROUGH EARLY MONDAY. EMBEDDED THUNDERSTORMS AND LOCALLY HEAVY
RAINFALL CAN BE EXPECTED THROUGH TONIGHT...WITH HEAVY SNOWFALL IN
THE MOUNTAINS. RAIN AND SNOW SHOWERS WILL CONTINUE ACROSS THE
EASTERN COUNTIES MONDAY MORNING...WITH DRY WEATHER RETURNING MONDAY
AFTERNOON. QUITE COOL WITH MUCH BELOW NORMAL TEMPERATURES MONDAY.
THE NEXT STORM SYSTEM WILL BRING ANOTHER ROUND OF RAIN AND SNOW
SHOWERS ESPECIALLY NORTH AND EAST OF TUCSON TUESDAY AND TUESDAY
NIGHT.

&&

.DISCUSSION...POTENT COLD UPPER LOW SPINNING INTO SOUTHWEST ARIZONA
THIS AFTERNOON. SO FAR...HEAVIEST PRECIP BY FAR HAS BEEN ASSOCIATED
WITH THE MORE FAVORABLE COMMA HEAD FEATURE CLOSER TO PHOENIX...IN
TANDEM WITH IMPRESSIVE DIVERGENCE AHEAD OF THE UPPER LOW. FRONTAL
BAND HAS BEEN PROGRESSING WEST TO EAST ACROSS THE CWA VERY CLOSE TO
THE TIMING SCHEDULE THAT WE EXPECTED. MANY SITES REPORTING
RAINFALL...BUT MOSTLY LIGHT SO FAR. A FEW LOCALES IN CENTRAL/WESTERN
PIMA COUNTY HAVE SEEN AS MUCH AS ONE HALF INCH...BUT MOST RAIN
GAUGES HAVE TALLIED MUCH LESS THAN THAT. COLD FRONT EXPECTED TO
PROGRESS EASTWARD AND EXIT THE EASTERN CWA LATE THIS EVENING. ALONG
AND AHEAD OF THE COLD FRONT...SOUTH/SOUTHWEST WINDS ARE STRONG...
GUSTING AS OF 21Z TO NEAR 34 KTS AT KSAD AND KDUG. A TRAINED SPOTTER
AT RIO RICO MEASURED A GUST OF 53 MPH OVER THE LAST HOUR. A WIND
ADVISORY WAS ISSUED FOR COCHISE COUNTY UNTIL 4 PM MST...ALTHOUGH
STRONG WINDS WILL CERTAINLY AFFECT GRAHAM/GREENLEE COUNTY INTO THE
EARLY EVENING HOURS AS WELL.

WE PLAN ON LETTING INHERITED WINTER WEATHER HEADLINES RIDE FOR THIS
PACKAGE...ALTHOUGH ADMITTEDLY CONFIDENCE HAS DECREASED FOR OUR CWA
WITH MUCH MORE IMPRESSIVE DYNAMICS TO OUR NORTHWEST. MODEL RUNS OVER
THE PAST FEW DAYS THAT SUGGESTED THE HEAVIEST PRECIP WOULD STAY JUST
NORTH OF SOUTHEAST ARIZONA MAY END UP BEING CORRECT...BASED ON
SATELLITE TRENDS AND CONCEPTUAL MODELS. THAT BEING SAID...THIS IS A
COLD DYNAMIC SYSTEM THAT WE ARE DEALING WITH...WITH 500 MB TEMPS
PROGGED BY BOTH 12Z NAM/GFS TO FALL AS LOW AS -26C TONIGHT AS UPPER
LOW CROSSES ARIZONA. STORMS DEVELOPING NEAR YUMA THIS AFTERNOON A
TESTAMENT TO THE STRENGTH OF THIS STORM'S COLD CORE ALOFT. SHOWERY
PRECIP SHOULD BE FAIRLY WIDESPREAD ESPECIALLY FOR THE NORTHERN
CWA/FROM TUCSON NORTH TONIGHT AND THE FIRST HALF OF MONDAY...AS
SHOWN BY NEW 18Z NAM QPF FIELDS. SO...ACCUMULATING PRECIP SHOULD
CONTINUE ESPECIALLY FOR NORTHERN LOCALES THROUGH AT LEAST 18Z
MONDAY. WITH 1000-500 MB THICKNESS FALLING AS LOW AS 540 DM 12Z
MONDAY...AND 850 MB TEMPS AS LOW AS 2C...WE WILL HAVE TO WATCH SNOW
LEVELS CLOSELY IN THIS SHOWERY WRAPAROUND PRECIP EARLY MONDAY. SNOW
LEVEL GRIDS CURRENTLY STANDING NEAR 3700-3900 FEET. COULD STILL SEE
SMALL SNOW ACCUMULATIONS AT LOWER ELEVATIONS ESPECIALLY NORTH/EAST
OF TUCSON WHERE PRECIP IS CONSIDERED MORE LIKELY. ALL SHOWERS WILL
DIMINISH RAPIDLY MONDAY AFTERNOON AS SUBSIDENCE BEHIND THE DEPARTING
STORM TAKES OVER.

UNSEASONABLY COOL MONDAY...WITH TEMPERATURES RUNNING WAY BELOW
NORMAL. WENT FOR A MAX TEMP IN TUCSON OF 54...WHICH IS 17 DEGREES
BELOW NORMAL FOR EARLY MARCH...AND ONLY 4 DEGREES ABOVE THE RECORD
LOW MAX SET AT KTUS FOR MARCH 8 (50 DEGREES). THESE TEMPS ARE ABOUT
2 DEGREES BELOW THE COOLEST 12Z MET GUIDANCE. TEMPERATURES EXPECTED
TO BE COOLEST NORTHEAST OF TUCSON WHERE WRAPAROUND PRECIP/CLOUDS
EXPECTED TO HOLD ON THE LONGEST. A RAW DAY IN SAFFORD FOR INSTANCE
WITH HIGHS ONLY IN THE 40S WITH A STIFF NORTHWEST BREEZE.

VERY BRIEF SHORTWAVE RIDGING MONDAY AFTERNOON BEFORE ANOTHER VERY
COLD PACIFIC STORM SYSTEM ARRIVES ON TUESDAY. 12Z ECMWF PLACES A
NEAR 540 DM LOW NEAR LAS VEGAS 18Z TUESDAY...WITH IT PASSING JUST
NORTH OF OUR CWA TUESDAY NIGHT. WITH THE MODEL CONSENSUS NOW A BIT
FURTHER SOUTH THAN THE FOUR CORNERS TRACK WE SAW YESTERDAY...WE
INCREASED POPS FOR THE TUESDAY/TUESDAY NIGHT TIME FRAME...CLOSER TO
12Z MEX GUIDANCE. SHOULD BE ANOTHER DECENT ROUND OF MOUNTAIN SNOW
ESPECIALLY NORTHEAST OF TUCSON. ALSO...DROPPED INHERITED TEMPS DOWN
CONSIDERABLY TUESDAY AND WEDNESDAY AS THIS COLD SYSTEM PASSES THROUGH.
THICKNESSES DOWN TO 540 DM AGAIN TUESDAY NIGHT...SO SOME RATHER LOW
SNOW LEVELS ARE LIKELY...NOT TO MENTION SOME UNSEASONABLY CHILLY
MORNINGS WITH MIN TEMPS AT MANY LOWER ELEVATIONS IN THE 30S
WEDNESDAY THROUGH FRIDAY MORNINGS. 12Z ECMWF HAS BACKED OFF ON
SYSTEM #3...STAYING JUST EAST OF ARIZONA ON THURSDAY. STILL...THAT
WILL KEEP TEMPS WELL BELOW NORMAL...ESPECIALLY EAST...ON THURSDAY.
FINALLY...GFS/ECMWF AGREE STRONG RIDGING AND STRONG WARMING WILL BE
ALLOWED TO BUILD INTO ARIZONA BY NEXT WEEKEND...WITH SOME OF THE
WARMEST LOWER DESERT LOCALES CRACKING 80 DEGREES BY SUNDAY.

&&

.AVIATION...MAINLY BKN-OVC CEILINGS 3-6K FT AGL AND MTN OBSCURATION
THROUGH MONDAY MORNING AS A LOW PRESSURE MOVES ACROSS ARIZONA. IN
ADDITION...WITH SHRA AND MOUNTAIN SHSN...MVFR CONDITIONS EXPECTED
WITH VERY LOCALIZED AND BRIEF IFR CONDITIONS. EXPECT GUSTY SOUTH TO
SOUTHWEST WINDS 15-25 KNOTS WITH GUSTS TO 35 KTS MAINLY THIS
AFTERNOON...THEN DIMINISHING TO LESS THAN 15 KTS AFTER 03Z. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...THERE ARE NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
      WIND ADVISORY FOR AZ ZONE 35 THROUGH 4 PM MST TODAY.
      WINTER STORM WARNING FOR AZ ZONES 19/30/33 ABOVE 5000 FEET
       FROM 3 PM MST TODAY THROUGH NOON MST MONDAY.
      WINTER WEATHER ADVISORY FOR AZ ZONES 34/35 ABOVE 5000 FEET
       FROM 3 PM MST TODAY THROUGH NOON MST MONDAY.

DISCUSSION...TURNER
AVIATION/FIRE WEATHER...LADER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Mar 7, 3:55 PM MST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
355 PM MST SUN MAR 7 2010

AZZ019-030-033-081400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
TUCSON METRO/MARANA/GREEN VALLEY-
355 PM MST SUN MAR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

...WINTER STORM WARNING IN EFFECT UNTIL NOON MST MONDAY ABOVE 5000
FEET...

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PACIFIC STORM WILL MOVE ACROSS SOUTHERN ARIZONA TONIGHT AND BE
EAST OF THE AREA ON MONDAY. THIS SYSTEM WILL BRING WIDESPREAD RAIN
AND PERIODS OF HEAVY SNOW IN THE MOUNTAINS TONIGHT INTO LATE MONDAY
MORNING. RAINFALL MAY BE LOCALLY HEAVY AT TIMES THIS EVENING AND MAY
CAUSE VERY LOCALIZED FLOODING PROBLEMS. TOTAL SNOW AMOUNTS ABOVE
5000 FEET ARE EXPECTED TO BE IN THE 8 TO 11 INCH RANGE...AND 11 TO
14 INCHES ABOVE 7000 FEET. IF YOU ARE PLANNING TRAVEL OR OUTDOOR
ACTIVITIES TODAY... MONITOR FUTURE WEATHER STATEMENTS FOR THE LATEST
INFORMATION ON THIS STORM.

FOR DETAILS REGARDING THE WINTER STORM WARNING REFER TO PHXWSWTWC OR
WWUS45.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER CHANCE OF RAIN AND MOUNTAIN SNOW IS EXPECTED WITH A FOLLOWUP
SYSTEM TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ034-081400-
SANTA CRUZ COUNTY-
355 PM MST SUN MAR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MST MONDAY ABOVE
5000 FEET...

.DAY ONE...TONIGHT

A PACIFIC STORM WILL MOVE ACROSS SOUTHERN ARIZONA TONIGHT AND BE
EAST OF THE AREA ON MONDAY. THIS SYSTEM WILL BRING WIDESPREAD RAIN
AND PERIODS OF HEAVY SNOW IN THE MOUNTAINS TONIGHT INTO LATE MONDAY
MORNING. RAINFALL MAY BE LOCALLY HEAVY AT TIMES TONIGHT AND MAY
CAUSE SOME LOCALIZED FLOODING PROBLEMS. TOTAL SNOW AMOUNTS ABOVE
5000 FEET ARE EXPECTED TO BE IN THE 4 TO 8 INCH RANGE...AND 8 TO 12
INCHES ABOVE 7000 FEET. IF YOU ARE PLANNING TRAVEL OR OUTDOOR
ACTIVITIES TODAY...MONITOR FUTURE WEATHER STATEMENTS FOR THE LATEST
INFORMATION ON THIS STORM.

FOR DETAILS REGARDING THE WINTER WEATHER ADVISORY REFER TO PHXWSWTWC
OR WWUS45.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER CHANCE OF RAIN AND MOUNTAIN SNOW IS EXPECTED WITH A FOLLOWUP
SYSTEM TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-031-032-081400-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
355 PM MST SUN MAR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TONIGHT

A PACIFIC STORM WILL MOVE ACROSS SOUTHERN ARIZONA TONIGHT AND BE
EAST OF THE AREA ON MONDAY. THIS SYSTEM WILL BRING WIDESPREAD RAIN
INTO LATE MONDAY MORNING. RAINFALL MAY BE LOCALLY HEAVY AT TIMES
TONIGHT AND MAY CAUSE SOME LOCALIZED FLOODING PROBLEMS. TOTAL
RAINFALL AMOUNTS ARE EXPECTED TO RANGE FROM AROUND A THIRD TO A HALF
INCH WITH SOME AREAS POSSIBLY RECEIVING OVER THREE QUARTERS OF AN
INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER CHANCE OF RAIN AND MOUNTAIN SNOW IS EXPECTED WITH A FOLLOWUP
SYSTEM TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ035-081400-
COCHISE COUNTY-
355 PM MST SUN MAR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MST MONDAY ABOVE
5000 FEET...

.DAY ONE...TONIGHT

A PACIFIC STORM WILL MOVE ACROSS SOUTHERN ARIZONA TONIGHT AND BE
EAST OF THE AREA ON MONDAY. THIS SYSTEM WILL BRING WIDESPREAD RAIN
AND PERIODS OF HEAVY SNOW IN THE MOUNTAINS TONIGHT INTO LATE MONDAY
MORNING. RAINFALL MAY BE LOCALLY HEAVY AT TIMES TONIGHT AND MAY
CAUSE VERY LOCALIZED FLOODING PROBLEMS. TOTAL SNOW AMOUNTS ABOVE
5000 FEET ARE EXPECTED TO BE IN THE 4 TO 8 INCH RANGE...AND 8 TO 12
INCHES ABOVE 7000 FEET.

IN ADDITION TO THE PRECIPITATION...WINDS WILL BE 15 TO 25 MPH WITH
GUSTS TO 35 MPH INTO THIS EVENING. IF YOU ARE PLANNING TRAVEL OR
OUTDOOR ACTIVITIES TODAY... MONITOR FUTURE WEATHER STATEMENTS FOR
THE LATEST INFORMATION ON THIS STORM.

FOR DETAILS REGARDING THE WINTER WEATHER ADVISORY REFER TO PHXWSWTWC
OR WWUS45.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER CHANCE OF RAIN AND MOUNTAIN SNOW IS EXPECTED WITH A FOLLOWUP
SYSTEM TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Upper Gila River Valley

When
March 7, 4:00 PM MST to March 8, 11:00 AM MST
Where
Upper Gila River Valley forecast zone
Reported by
Trained Spotter

There was about 14 of snow on top of Mt. Graham.

Heavy Snow, Tucson Metro/Marana/Green Valley

When
March 7, 4:00 PM MST to March 8, 11:00 AM MST
Where
Tucson Metro/Marana/Green Valley forecast zone
Reported by
Fire Department/Rescue

There was heavy snow accumulation at the top of Mt. Lemmon in the Catalina Mountains.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209925, 210098.